Everyone knows medicines can have side effects. But do you know the possible downsides of the pills you take regularly? One Briton in five over the age of 65 takes at least seven different medications, a report revealed last week. And a startling 86 per cent of this age group take at least one prescription medication.
Today, information leaflets inside boxes of tablets list just about every possible negative effect they can have. But studies show that fewer than half of patients read them.
It’s no surprise, then, that side effects often go unreported – because patients have no idea that symptoms are connected to their pills.
They may even affect a part of the body totally unrelated to the area the drug is targeting. So, could your scratchy throat or angry rash be explained by the everyday pills in your medicine cabinet?
Here are some of the most common ways drugs can affect the body – and what you can do to avoid them.
Today, information leaflets inside boxes of tablets list just about every possible negative effect they can have. But studies show that fewer than half of patients read them (stock image)
‘FOOTBALL’ INJURIES FROM ANTIBIOTICS
It caused David Beckham to miss the World Cup in 2010 and it’s an injury that plagues footballers.
A ruptured Achilles tendon occurs when the tendon, at the back of the ankle, suddenly breaks. And for some, this can happen as a result of taking antibiotics.
Drugs known as quinolones and fluoroquinolones are often used to battle urinary tract infections. A fluoroquinolone called ciprofloxacin is one of the most commonly prescribed of these drugs.
Even taking it for a few days can trigger severe side effects in a minority of people – the most unexpected being a sudden rupture of the Achilles. Joint paint and loss of memory are also reported.
The drugs are said to provoke a reaction in tendon cells, leading to the production of enzymes that wear away the tendon, causing it to break down prematurely.
‘If you suspect an adverse reaction, your GP can prescribe an alternative antibiotic,’ says Professor Mark Fielder, an expert in medical microbiology at Kingston University in Surrey.
‘But unless you feel your reaction is severe, do not stop taking the drugs as your infection could get worse again, and become harder to treat.’
TABLETS GAVE ME COUGH FOR A YEAR
When Becky Hay was diagnosed with high blood pressure in 2017, she was relieved to find a medication that controlled it, reducing her risk of a life-threatening stroke or heart attack.
But within days of starting to take ramipril, she developed an irritating, tickly cough.
It became so bad that it blighted her life for 12 months.
Within days of Becky Hay (pictured) starting to take ramipril, she developed an irritating, tickly cough
‘Ramipril did slowly get my blood pressure under control,’ says Becky, 46, from Basingstoke, Hampshire.
‘But as soon as I started taking it, I began coughing. I have asthma too, so initially I put it down to that. But I couldn’t even hold a conversation without coughing and took to going everywhere with a bottle of water in my hand to try to control it.’
GPs prescribed rampiril 27 million times in 2017. It is a type of medicine called an ACE inhibitor, which blocks enzymes that makes blood vessels tighten, allowing oxygen-rich blood to flow through the vessels and to the heart.
But up to one in ten patients get a tickly, dry cough. Sadly, all ACE inhibitor drugs have this effect.
After discovering that coughing was a side effect of taking ramipril, after a year of suffering, Becky had had enough and was finally switched by her GP to another drug called candesartan.
She says: ‘Within a day or so of switching to the new drug, my cough was gone and my blood pressure was still OK.’
Mr Dajani says: ‘You may, like Becky, need to switch to other drugs.’
ON STATINS? WATCH OUT FOR HAIR LOSS
An estimated eight million Britons take statins to lower their cholesterol and reduce the risk of heart attack. The drugs have a good safety record but can cause muscle pain in a minority of patients.
A less well-known problem is hair loss, thought to affect one in 1,000 patients – both men and women.
It’s not clear exactly why statins have this effect. One theory is hair needs a certain amount of cholesterol to grow and remain healthy.
Dr Paul Silverton, former consultant cardiologist at Leeds General Infirmary, says it may be possible to switch to another type of statin.
Rosuvastatin, a new statin, is one of the few that does not list hair loss as a side effect. But Dr Silverton says: ‘It is much more expensive, so unless your hair is coming out in handfuls, your GP may be reluctant to prescribe it.’
‘MENOPAUSAL’ THYROID DRUGS
A drug called levothyroxine is one of the most commonly prescribed medications, with roughly 30 million orders for it every year. It replaces the hormone thyroxine that a healthy thyroid gland would normally produce.
But side effects can make some women feel almost menopausal, says Sid Dajani, a community pharmacist in Andover, Hampshire. They include hot flushes, sweating, restlessness, weight loss and muscle cramps.
A possible reason for side effects is to do with dosage – slightly too much can cause hormones to go haywire. ‘Ask your GP to try a different dose,’ says Mr Dajani.
HAPPY PILLS THAT MAKE YOU YAWN
Launched in the late 1980s, Prozac, also known as fluoxetine, is the best-known anti-depressant in the world.
It belongs to a group of anti-depressants called selective serotonin reuptake inhibitors, or SSRIs, and last year, more than 70 million prescriptions for them were issued. There is one unusual side effect that can blight the lives of those on the drug – spells of excessive yawning. Some patients have ten to 20 spells per day, lasting up to half an hour, during which they yawn as many as 50 times.
Research suggests that this side effect occurs in roughly one in 50 patients. The drug boosts mood by increasing the amount of the feelgood hormone serotonin circulating in the brain – but serotonin also stimulates yawning.
Dr Cosmo Hallstrom, a psychiatrist and member of the Royal College of Psychiatrists, says that most SSRIs have been linked with increased yawning, but fluoxetine is the worst. He says: ‘If the yawning side effect is outweighing the benefits, then your GP may reduce the dose or switch to another drug.’
MUSCLE CRAMPS CAUSED BY INHALERS
Most of Britain’s five million asthma sufferers will carry a blue inhaler to ease breathing and prevent oncoming attacks. The active ingredient is salbutamol, and it works by relaxing airway muscles, making it easier to breathe.
But at least one in 100 patients find taking just one or two puffs triggers painful muscle cramps.
Most of Britain’s five million asthma sufferers will carry a blue inhaler (pictured) to ease breathing and prevent oncoming attacks
The drug can trigger a temporary drop in levels of potassium in the blood. If muscles don’t have a constant and even supply of potassium – as well as other minerals such as sodium and calcium – they can’t contract normally, so go into spasm.
‘These cramps are usually felt in the legs and feet,’ says Dr Richard Russell from the British Lung Foundation. ‘But they often only occur in those taking very large doses of salbutamol or similar drugs and the effects normally wear off after about 30 minutes.’
Dr Russell’s advice is to try to stick to the drug, as it is very effective for keeping wheezing under control. However, if cramps become unbearable, there are alternative drugs called anti-cholinergics, which have less problematic side effects, such as a dry mouth.
Side effects often go unreported – because patients have no idea that symptoms are connected to their pills (pictured, a graphic showing some typical side effects)
VIAGRA LEAVES YOU WITH A STUFFY NOSE
The anti-impotence drug Viagra, which is taken by three million men every year, became famous for its unintended side effects on men’s love lives – as it was originally developed to combat high blood pressure.
However, about one in 100 patients find their libido dampened slightly by another Viagra side effect: a blocked nose.
As blood vessels in the groin dilate, boosting blood flow, the same thing happens in the thousands of tiny blood vessels lining the nasal passages.
As these expand, they reduce the volume of the nasal cavity, compressing the space through which air can pass and causing the feeling of a stuffed nose.
‘All erectile-dysfunction drugs have this side effect,’ explains Dr Geoff Hackett, chairman of the British Society of Sexual Medicine. ‘But Viagra, also known as sildenafil, is the worst because it is fast-acting.’
He adds: ‘Other drugs, like Cialis, also called tadalafil, are designed to have a slower onset so nasal congestion is less noticeable.’
DIABETES DRUG THAT WRECKS TASTE BUDS
One of the first drugs GPs normally turn to when they diagnose a patient with type 2 diabetes is metformin, a daily tablet that reduces blood-sugar levels by improving the body’s response to insulin.
Twenty million prescriptions are written every year in the UK – but many patients say that metformin wrecks their taste buds and complain of a powerful metallic taste.
It’s thought metformin lingers in saliva, affecting taste for many hours after it has been taken. Mr Dajani says: ‘Unless it’s causing major problems, most GPs would be reluctant to take patients off it.’
Other diabetes drugs may not affect taste as much, including newer prescription medicines such as canagliflozin, dapagliflozin and empagliflozin.
HOW TO REPORT SIDE EFFECTS
Patients who suspect they have suffered an adverse reaction to a medicine can report it online to the Government’s Yellow Card scheme which collates data on side effects. Go to yellowcard.mhra.gov.uk.